Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS JSJ

April 19, 2005

NWS JSJ issued this flash flood warning at Apr 19, 2005, 4:48 PM CDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2005, 4:48 PM CDT (21:48 UTC)
Expired
Apr 20, 2005, 1:00 PM CDT
In force
20 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 192152
FFWSJU
PRC013-017-039-054-091-101-145-200200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
548 PM AST TUE APR 19 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXPANDED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CIALES
     MANATI
     FLORIDA
     BARCELONETA
     MOROVIS
     ARECIBO
     VEGA BAJA

* UNTIL 10 PM AST

* AT 5:45 PM AST...NWS DOPPLER RADAR INDICATED THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN DRIFTING FROM NORTH CENTRAL SECTIONS OF 
THE ISLAND...NORTHWARD TO THE COASTAL MUNICIPALITIES OF 
BARCELONETA...MANATI...AND VEGA BAJA. RAINFALL RATES OF TWO TO THREE 
INCHES PER HOUR ARE FALLING...AND WILL INDUCE FLOODING OF LOCAL 
RIVERS...STREAMS...AND LOW LYING AREAS THIS EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEGA
  BAJA...MONSERRATE...MIRANDA...MANATI...LA LUISA...LA ALIANZA...
  IMBERY...FLORIDA...COTO NORTE...CIALES...BARCELONETA AND BAJADERO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1830 6648 1831 6653 1838 6669 1848 6672
      1849 6651 1852 6636 1837 6638 1838 6642
      1836 6644

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 1:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 19, 1:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
230 PM AST TUE APR 19 2005

.DISCUSSION...IN THE SHORT TERM AT LEAST THROUGH THURSDAY WEATHER
PATTERN APPEARS FAVORABLE FOR SHOWERS AND A FEW THUNDERSTORMS.
FRONTAL BOUNDARY TO REMAIN TO OUR NORTHWEST THROUGH THURSDAY. LIGHT
EASTERLY FLOW TODAY BECOMES SOUTHEAST TONIGHT THROUGH WEDNESDAY AND
THEN TURNS TO THE SOUTH BY FRIDAY. THE NEARNESS OF THE FRONTAL
TROUGH WILL KEEP A MOIST AND UNSTABLE PATTERN ACROSS THE AREA WITH
SEA BREEZE AND LOCAL EFFECTS PREVAILING.

FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING WILL SEE
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. LOCALLY HEAVY
RAINS TO BE EXPECTED WITH URBAN FLOODING POSSIBLE ALONG THE SAME
AREAS THAT RECEIVED HEAVY RAIN YESTERDAY. LOW LEVEL SOUTHEAST WINDS
WILL KEEP FRONTAL BOUNDARY TO OUR NORTHWEST BUT WILL FOCUS THE
HEAVIEST CONVECTION ON WEDNESDAY MAINLY ACROSS THE INTERIOR AND
NORTHWEST PART OF PUERTO RICO. UPPER LEVEL WINDS MAINTAIN A PATTERN
CONDUCIVE TO WIDESPREAD CONVECTION OVER THE NEXT SEVERAL DAYS.
OUTLOOK FROM FRIDAY THROUGH THE WEEKEND LOOKS RATHER WET AS
SIGNIFICANT TROUGH FROM SURFACE TO UPPER LEVELS ARRIVES TO THE AREA.
VERY POSSIBLY THE END OF THE DROUGHT FOR THE SOUTH COAST.

&&

.SYNOPSIS...A BROAD FRONTAL BAND HAS BECOME ALMOST STATIONARY FROM
NEAR THE MONA PASSAGE AND EXTENDS NORTHEASTWARD INTO THE CENTRAL
ATLANTIC. THE FRONTAL BAND WILL THEN DRIFT BACK TOWARDS THE
NORTHWEST WEDNESDAY AND THURSDAY. BANDS AND LINES OF HEAVY SHOWERS
AND THUNDERSTORMS WILL PREVAIL ACROSS THE LOCAL AREA THROUGH
SUNDAY.

&&

.MARINE...A LONG PERIOD NORTH NORTHWEST SWELLS WILL CONTINUE TO
AFFECT THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES WHILE
SLOWLY DIMINISHING. SMALL CRAFT SHOULD EXERCISE CAUTION IN THE
OFFSHORE ATLANTIC WATERS AND THE MONA PASSAGE. THESE SWELLS ARE
EXPECTED TO PERSIST THROUGH  THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU WW 071/083 070/083 070 11674
    WWWBB 088/074 088/075 088/075 085/075 085 52525574244
STT BW 070/082 072/082 071 11544
    BWWWB 083/075 083/075 083/075 081/074 080 52225555544

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

37
Hazardous weather outlook, Apr 19, 5:00 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE APR 19 2005

PRZ001>013-AMZ710>750-201000-
600 AM AST TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...THERE IS A FRONTAL BOUNDARY CURRENTLY OVER
HISPANIOLA AND SLOWLY MOVING SOUTHEAST. THE CLOUDINESS ASSOCIATED
WITH IT IS ALREADY OVER THE LOCAL ISLANDS. THE COMBINATION OF LOW
LEVEL MOISTURE ASSOCIATED WITH THE FRONTAL BOUNDARY AND AN UNSTABLE
ATMOSPHERE WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS PORTIONS OF THE LOCAL ISLANDS. SOME OF THESE
SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL AND THEREFORE CAUSE
FLOODING OF STREETS AND ROADWAYS...AND ALSO CAUSE LOCAL RIVERS AND
CREEKS TO RAPIDLY RISE IN THESE AREAS.

FOR MARINE CONDITIONS...LONG PERIOD NORTH NORTHWEST SWELLS CONTINUE
TO AFFECT THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOCAL OFF SHORE ATLANTIC
WATERS AND THE MONA PASSAGE. SMALL CRAFT SHOULD EXERCISE CAUTION IN
THE NEAR SHORE ATLANTIC WATERS AND THE OTHER CARIBBEAN PASSAGES.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
THE FRONTAL BOUNDARY IS EXPECTED TO LINGER OVER THE LOCAL ISLANDS
THROUGH AT LEAST THE MIDDLE OF THE WEEK...BRINGING THE CHANCE OF
HEAVY RAINFALL ACROSS PORTIONS OF THE LOCAL ISLANDS.

VIZ001-002-AMZ710>730-201000-
600 AM AST TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...THERE IS A FRONTAL BOUNDARY CURRENTLY OVER
HISPANIOLA AND SLOWLY MOVING SOUTHEAST. THE CLOUDINESS ASSOCIATED
WITH IT IS SLOWLY APPROACHING THE LOCAL ISLANDS. THE COMBINATION OF
INCREASING MOISTURE AND CLOUDINESS AND LOCAL DIURNAL EFFECTS WILL
AID IN THE DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
PARTS OF THE ISLANDS. THERE MAY BE ENOUGH RAINFALL ACCUMULATION TO
RESULT IN MINOR URBAN AND GUT TYPE FLOODING...WITH LOCALLY HEAVY
RAINFALL POSSIBLE IN ISOLATED AREAS.

FOR MARINE CONDITIONS...LONG PERIOD NORTH NORTHWEST SWELLS CONTINUE
TO AFFECT THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOCAL OFF SHORE ATLANTIC
WATERS AND THE MONA PASSAGE. SMALL CRAFT SHOULD EXERCISE CAUTION IN
THE NEAR SHORE ATLANTIC WATERS AND THE OTHER CARIBBEAN PASSAGES.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
THE FRONTAL BOUNDARY IS EXPECTED TO LINGER OVER THE LOCAL ISLANDS
THROUGH AT LEAST THE MIDDLE OF THE WEEK...BRINGING THE CHANCE OF
HEAVY RAINFALL ACROSS PORTIONS OF THE LOCAL ISLANDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:00 PM CDTFlash Flood WarningJSJ18 hr
Apr 19, 4:08 PM CDTFlash Flood WarningJSJ19 hr
Apr 19, 4:17 PM CDTFlash Flood WarningJSJ19 hr
Apr 19, 4:48 PM CDTFlash Flood WarningJSJ20 hr
Apr 19, 4:59 PM CDTFlash Flood WarningJSJ20 hr
Apr 19, 4:59 PM CDTFlash Flood WarningJSJ20 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.